Illinois, 2005

Damaging Winds in Illinois, August 13, 2005

August 13, 2005 · NWS ILX · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 13, 1:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 1:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT SAT AUG 13 2005

.DISCUSSION...
MAIN CONCERN IS PRECIPITATION CHANCES THROUGH MUCH OF THE FORECAST.
MODELS HAVE SOME DIFFERENCES WITH THE WEATHER PATTERN OVER THE NEXT
36-48 HRS. TONIGHT AND SUNDAY MORNING, THE NAM IS NOT INDICATING ANY
PROGRESSION OF A WAVE ALONG THE STATIONARY FRONT ACROSS IL, WHICH IS
A CHANGE FROM EACH OF THE NAMS PREVIOUS 2 RUNS. THE GFS HAS BEEN
MUCH MORE CONSISTENT WITH MOVING A LOW PRESSURE SYSTEM ALONG THE
BOUNDARY. THE GFS STILL HAS ITS ISSUES WITH SOME CONVECTIVE
FEEDBACK, BUT OVERALL, IT SEEMS TO HAVE A BETTER HANDLE ON THE NEAR
TERM. THE CANADIAN GLOBAL IS ALSO SUPPORTIVE OF THE GFS SOLUTION,
AND WILL TREND THAT WAY THIS FCST.

.SHORT TERM...TONIGHT THROUGH TUESDAY
THE QUASI-STATIONARY FRONT CURRENT EXTENDS FROM NW OHIO THROUGH
CENTRAL IL TO SW MISSOURI. IT HAS NOT MOVED MUCH TODAY, AND PLENTY
OF HEATING HAS OCCURRED SOUTH OF THE FRONT. INSTABILITY PARAMS
INDICATE MLCAPES OF 1500-2000, AND PLENTY OF PRECIP WATER AVAIL
FOR CONVECTION. THERE APPEARS TO BE SOME CONVERGENCE ALONG THE
FRONT, AND THE START OF STORM DEVELOPMENT IN S MISSOURI MAY BE AN
INDICATION THAT MORE WILL FIRE SOON FARTHER NE ALONG AND AHEAD OF
THE FRONT. THE TWO AREAS OF CONVECTION IN MISSOURI ARE EXPECTED TO
HEAD EAST TWRD IL. THEY MAY NOT QUITE REACH OUR CWA INTACT, BUT
OUTFLOW BOUNDARIES MAY TRIGGER ADDITIONAL CONVECTION OUT AHEAD. MUCH
OF THE AFTERNOON RAIN IN OUR AREA HAS MOVE NE. WE EXPECT TO SEE MORE
DEVELOPMENT AS THE LOW PRESSURE CENTER AND UPPER LEVEL WAVE APPROACH
ILLINOIS. THE HEATING OF THE DAY WILL HELP TRIGGER THE INITIAL WAVE
OF STORMS, THEN THE LOW SYSTEM WILL CAUSE ADDITIONAL STORMS
TONIGHT, ESPECIALLY AFTER MIDNIGHT. THAT PRECIPITATION SHOULD LINGER
INTO SUNDAY MORNING, MAINLY NORTH AND EAST OF DECATUR. SUNDAY
NIGHT THROUGH TUESDAY, VARIOUS H5 SHORTWAVES WILL AFFECT OUR CWA.
THE TIMING AND STRENGTH OF THESE WAVES IS STILL IN QUESTION, SO
CHANCE POPS WERE LEFT ALONE FOR THIS TIME PERIOD. GFS GUID TEMPS
HAVE GENERALLY BEEN UNDER-CUTTING THE TEMPS LATELY, AND WENT A FEW
DEG ABOVE IN MOST CASES THROUGH TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
HIGH PRESSURE BUILDING SOUTH INTO ILLINOIS SHOULD KEEP MOST AREAS
DRY, WED AND THURSDAY, UNTIL A COLD FRONT ARRIVES ON THURSDAY NIGHT
AND FRIDAY. GFS80 AND CANADIAN GLOBAL INDICATE SIMILAR SOLUTIONS
HERE, AND I INTRODUCED SOME POPS IN OUR N ZONES THUR NIGHT AND THE
ENTIRE AREA ON FRIDAY TO ACCOUNT FOR THIS FEATURE. THIS FRONT WAS
PREVIOUSLY FORECAST TO COME IN SOONER, SO TIMING MAY SLOW DOWN WITH
FUTURE MODEL RUNS, BUT FOR NOW WILL INTRODUCE THE TREND TWRD RAIN
IN THAT TIME PERIOD. TEMPS SHOULD BEGIN TO WARM SOMEWHAT, DUE TO
ADDITIONAL SUNSHINE, AS WELL AS RETURN FLOW WED AFTERNOON AND
THURSDAY. GUID NUMBERS A LITTLE TOO COOL HERE AS WELL, BUT I STILL
DID NOT STRAY FAR.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

SHIMON
Hazardous weather outlook, Aug 13, 10:49 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1149 AM CDT SAT AUG 13 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1149 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS CENTRAL
ILLINOIS TODAY. THUNDERSTORMS WILL DEVELOP ALONG AND TO THE NORTH OF
FRONT...MAINLY THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY
WINDS...AND FREQUENT LIGHTNING. THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL CONTINUE TO MOVE BACK AND FORTH ACROSS THE AREA
OVER THE NEXT COUPLE OF DAYS. SEVERAL DISTURBANCES WILL MOVE ALONG
THE FRONT AND BRING PERIODIC CHANCES OF THUNDERSTORMS TO THE
REGION THROUGH TUESDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARNES

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 13, 5:00 PM CST
Where
Christian County, 4 mi W of Pana
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.383, -89.150

A metal swing and playhouse were blown apart. A 100 pound bench swing was blown over and destroyed.

Thunderstorm Wind, Clay

When
August 13, 6:10 PM CST
Where
Clay County, Iola
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.833, -88.617

A 2 foot diameter tree was blown down.

Thunderstorm Wind, Coles

When
August 13, 6:30 PM CST
Where
Coles County, 5 mi W of Charleston
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.483, -88.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469200, 5469201, 5469199.